Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 240, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 27, 2019, 6:50 PM CDT for Decatur County, Wayne County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2019, 6:50 PM CDT (23:50 UTC)
- Expired
- Sep 27, 2019, 7:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 824 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:29 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Sep 27, 3:29 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Fri Sep 27 2019 .DISCUSSION.../Tonight through Friday/ Issued at 328 PM CDT Fri Sep 27 2019 Surface boundary has arrived in central Iowa and is currently situated near Vinton to Knoxville to Lamoni at 3 pm. The boundary will continue to settle south and will be nearly out of the forecast area by 00z this evening. The surface boundary is relatively shallow and only around 2 kft deep with the 850 mb boundary lagging more into central Iowa through early to mid evening. Strong instability has developed ahead of the surface boundary with MLCAPE in excess of 2500 J/kg over southeast Iowa. This instability will remain in the forecast area ahead of the boundary through 23z. A few strong storms may develop prior to the surface based instability exiting the area and will have the threat for large hail and possibly a tornado or two given the good low level turning and shear. Elevated storms on the cool side of the surface boundary are expected ahead of the 850 front with overrunning of moisture and instability occurring. A few storms with large hail are possible in this region as well. Rainfall amount of one to two inches are possible over southern Iowa before the precipitation ends late tonight. The boundary will surge back north on Saturday with showers and thunderstorms returning to the area from south to north especially later in the afternoon and overnight. Locally heavy rainfall will be possible Saturday night as PWAT values increase to 1.75 inches and warm cloud depth increase to near 12 kft. PWATs and warm cloud depths will continue to increase on Sunday and will keep the locally heavy rain threat going for areas north of the lifting warm front. The warm sector will be over Iowa for much of Monday with high temperatures well into the 80s. The cold front will begin descending into northwest Iowa by late afternoon and will then settle very slowly south through Iowa Monday night through Tuesday night. Severe weather will be possible especially near the boundary late Monday in conjunction of when the greatest instability is in place. The greatest threat through this period will be heavy rainfall. PWAT values over 2 inches and warm cloud depths over 13.5 kft are will be conducive to very efficient rainfall producing storms. Training of storms is also likely with storm motions parallel to the surface boundary. A band of very heavy rainfall will be possible with the greatest threat currently projected over the northern half of the state. Will continue to monitor this period for the heavy rain threat and better define the threat area. Much cooler air will filter into Iowa as the boundary drops south through the state. Some raw model temperatures for Wednesday only have high temperatures in the 40s over portions of northern Iowa. A large Canadian high pressure will arrive and encompass much of the Upper Midwest and into Ontario by Thursday and Friday. This system will bring cool fall like weather to the state. Overnight temperatures Thursday night in particular will be interesting as overnight lows in the 30s may be possible over the north if good radiational cooling conditions do occur. Some upper level warm advection may already be occurring Thursday night though as the high pressure begin to shift east therefore mid level clouds may be arriving and shut down the radiational cooling. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1227 PM CDT Fri Sep 27 2019 Boundary over northwest Iowa will settle southeast through the state today. Areas of fog and drizzle possible immediately ahead of the boundary along with MVFR to local IFR cigs. Thunderstorms are possible mid afternoon into the evening over southeast Iowa mainly impacting KOTM though a few storms are possible early near KDSM/KALO. A break in the precipitation is expected late tonight into Saturday morning over the south. The wind will become northerly with fropa. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Sep 27, 4:24 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 424 PM CDT Fri Sep 27 2019 IAZ004>007-015>017-023>028-033>037-044>047-057>059-070-071-081- 092-282130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Dallas-Cass-Adair-Adams-Taylor- 424 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Strong to severe thunderstorms are possible over central to southeast Iowa this evening. Hail and damaging winds are the main threat but an isolated tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms are expected Saturday night into Sunday. Then, periodic storms are forecast late Monday night through Thursday. The severe threat remains low at this time, but widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed tonight. IAZ038-039-048>050-060>062-072>075-082>086-093>097-282130- Grundy-Black Hawk-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-Monroe-Wapello- Ringgold-Decatur-Wayne-Appanoose-Davis- 424 PM CDT Fri Sep 27 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms are expected Saturday night into Sunday. Then, periodic storms are forecast late Monday night through Thursday. The severe threat remains low at this time, but widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are not needed at this time. However, rainfall reports are encouraged and much appreciated. KLP
In the hours before
Special weather statement, Sep 27, 3:16 PM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
316 PM CDT Fri Sep 27 2019
IAZ036-037-048-049-272045-
Hamilton IA-Story IA-Hardin IA-Marshall IA-
316 PM CDT Fri Sep 27 2019
...Strong Storms Developing in Central Iowa...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roland, or 13 miles north of Nevada, moving northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Eldora, Roland, Hubbard, Zearing, Radcliffe, Union, McCallsburg,
Steamboat Rock, New Providence, Whitten, Garden City, Pine Lake State
Park, Eldora Municipal Airport and Drake Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4211 9352 4225 9357 4249 9303 4247 9303
4247 9301 4220 9300
TIME...MOT...LOC 2016Z 239DEG 38KT 4221 9343
PodrazikThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 6:19 AM CDT | Special Weather Statement | DMX | Davis, Wapello | 41 min |
| Sep 27, 6:28 AM CDT | Special Weather Statement | DMX | Wapello | 32 min |
| Sep 27, 3:16 PM CDT | Special Weather Statement | DMX | Hardin | 29 min |
| Sep 27, 6:55 PM CDT | Tornado Warning | DMX | Decatur, Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.